Acta Mathematica

Rigidity around Poisson submanifolds

Ioan Mărcuţ

Full-text: Open access


We prove a rigidity theorem in Poisson geometry around compact Poisson submanifolds, using the Nash–Moser fast convergence method. In the case of one-point submanifolds (fixed points), this implies a stronger version of Conn’s linearization theorem [2], also proving that Conn’s theorem is a manifestation of a rigidity phenomenon; similarly, in the case of arbitrary symplectic leaves, it gives a stronger version of the local normal form theorem [7]. We can also use the rigidity theorem to compute the Poisson moduli space of the sphere in the dual of a compact semisimple Lie algebra [17].

Article information

Acta Math., Volume 213, Number 1 (2014), 137-198.

Received: 10 October 2012
Revised: 25 November 2013
First available in Project Euclid: 30 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2014 © Institut Mittag-Leffler


Mărcuţ, Ioan. Rigidity around Poisson submanifolds. Acta Math. 213 (2014), no. 1, 137--198. doi:10.1007/s11511-014-0118-1.

Export citation


  • Bursztyn, H. & Radko, O., Gauge equivalence of Dirac structures and symplectic groupoids. Ann. Inst. Fourier (Grenoble), 53 (2003), 309–337.
  • Conn J.F.: Normal forms for smooth Poisson structures. Ann. of Math., 121, 565–593 (1985)
  • Crainic, M. & Fernandes, R. L., Integrability of Lie brackets. Ann. of Math., 157 (2003), 575–620.
  • Crainic, M. & Fernandes, R. L., Rigidity and flexibility in Poisson geometry, in Travaux mathématiques. Fasc. XVI, pp. 53–68. University of Luxembourg, Luxembourg, 2005.
  • Crainic, M. & Fernandes, R. L., Stability of symplectic leaves. Invent. Math., 180 (2010), 481–533.
  • Crainic, M. & Fernandes, R. L., A geometric approach to Conn’s linearization theorem. Ann. of Math., 173 (2011), 1121–1139.
  • Crainic, M. & Mărcuţ, I., A normal form theorem around symplectic leaves. J. Differential Geom., 92 (2012), 417–461.
  • Duistermaat, J. J. & Kolk, J. A. C., Lie Groups. Universitext. Springer, Berlin– Heidelberg, 2000.
  • Fernandes, R. L., Ortega, J. P. & Ratiu, T. S., The momentum map in Poisson geometry. Amer. J. Math., 131 (2009), 1261–1310.
  • Gilkey, P. B., Invariance Theory, the Heat Equation, and the Atiyah–Singer Index Theorem. Mathematics Lecture Series, 11. Publish or Perish, Wilmington, DE, 1984.
  • Guillemin, V. & Sternberg, S., A normal form for the moment map, in Differential Geometric Methods in Mathematical Physics (Jerusalem, 1982), Math. Phys. Stud., 6, pp. 161–175. Reidel, Dordrecht, 1984.
  • Hamilton R.S.: The inverse function theorem of Nash and Moser. Bull. Amer. Math. Soc., 7, 65–222 (1982)
  • Mackenzie, K. C. H., General Theory of Lie Groupoids and Lie Algebroids. London Mathematical Society Lecture Note Series, 213. Cambridge University Press, Cambridge, 2005.
  • Mackenzie, K. C. H. & Xu, P., Integration of Lie bialgebroids. Topology, 39 (2000), 445– 467.
  • Mărcuţ, I., Formal equivalence of Poisson structures around Poisson submanifolds. Pacific J. Math., 255 (2012), 439–461.
  • Mărcuţ, I., Normal Forms in Poisson Geometry. Ph.D. Thesis, Utrecht University, Utrecht, 2013.
  • Mărcuţ, I., Deformations of the Lie–Poisson sphere of a compact semisimple Lie algebra. Compos. Math., 150 (2014), 568–578.
  • Miranda, E., Monnier, P. & Zung, N. T., Rigidity of Hamiltonian actions on Poisson manifolds. Adv. Math., 229 (2012), 1136–1179.
  • Moerdijk, I. & Mrčun, J., Introduction to Foliations and Lie Groupoids. Cambridge Studies in Advanced Mathematics, 91. Cambridge University Press, Cambridge, 2003.
  • Monnier, P. & Zung, N. T., Levi decomposition for smooth Poisson structures. J. Differential Geom., 68 (2004), 347–395.
  • Montgomery R.: Canonical formulations of a classical particle in a Yang–Mills field and Wong’s equations. Lett. Math. Phys., 8, 59–67 (1984)
  • Pflaum, M. J., Posthuma, H. & Tang, X., Geometry of orbit spaces of proper Lie groupoids. To appear in J. Reine. Angew. Math.
  • Vorobjev, Y., Coupling tensors and Poisson geometry near a single symplectic leaf, in Lie Algebroids and Related Topics in Differential Geometry (Warsaw, 2000), Banach Center Publications, 54, pp. 249–274. Polish Acad. Sci. Inst. Math., Warsaw, 2001.
  • Weinstein A.: The local structure of Poisson manifolds. J. Differential Geom., 18, 523–557 (1983)
  • Weinstein A.: Poisson geometry of the principal series and nonlinearizable structures. J. Differential Geom., 25, 55–73 (1987)
  • Weinstein, A. & Xu, P., Extensions of symplectic groupoids and quantization. J. Reine Angew. Math., 417 (1991), 159–189.